Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Dodge City, KS

March 23, 2007Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 23, 2007, 7:32 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 7:32 PM CDT (00:32 UTC)
Expired
Mar 23, 2007, 8:00 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:40 PM CDTHAIL 13 E Greensburg, KS
Mar 23, 7:45 PM CDTHAIL 0.883 Ssw Haviland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240032
SVRDDC
KSC047-097-240100-
/O.NEW.KDDC.SV.W.0022.070324T0032Z-070324T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 731 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF
  GREENSBURG...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENSBURG...
  HAVILAND...
  CENTERVIEW...
  TROUSDALE...
  RURAL RESIDENCES OF NORTHEASTERN KIOWA AND SOUTHEASTERN EDWARDS
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3751 9940 3747 9907 3785 9903 3789 9928

$$
2 follow-up statements
000 
WWUS53 KDDC 240046
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT FRI MAR 23 2007

KSC047-097-240100-
/O.CON.KDDC.SV.W.0022.000000T0000Z-070324T0100Z/
EDWARDS KS-KIOWA KS-
746 PM CDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN KIOWA AND SOUTHEASTERN EDWARDS COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF HAVILAND...MOVING
NORTHEAST AT 25 MPH.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3751 9940 3747 9907 3785 9903 3789 9928

$$

RITTERLING
000 
WWUS53 KDDC 240100
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT FRI MAR 23 2007

KSC047-097-240111-
/O.EXP.KDDC.SV.W.0022.000000T0000Z-070324T0100Z/
EDWARDS KS-KIOWA KS-
801 PM CDT FRI MAR 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA AND
SOUTHEASTERN EDWARDS COUNTIES EXPIRES AT 800 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN KIOWA AND SOUTHEASTERN
EDWARDS COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3751 9940 3747 9907 3785 9903 3789 9928

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:39 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 23, 3:39 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI MAR 23 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE THIS AFTERNOON IS PRECIPITATION AND IF A
FLOOD WATCH WILL BE NEEDED FOR PARTS OF SOUTHWESTERN KANSAS.
PRECIPITABLE WATER ON THE NAM WAS INDICATING BETWEEN 1.0 AND 1.5
INCHES OF WATER OVER SW KS BY SATURDAY AFTERNOON. MODELS ARE ALSO
SHOWING ROBUST MOISTURE BEING PUSHED INTO THE REGION BY SOUTHERLY
WINDS. AS A SLOW MOVING UPPER LEVEL STORM SYSTEM APPROACHES THE
AREA FROM THE SOUTHWEST OVERNIGHT SCATTERED SHOWERS ARE EXPECTED TO
DEVELOP. GIVEN THE ABUNDANT MOISTURE ALREADY AVAILABLE AND
IMPROVING INSTABILITY AHEAD OF THIS SYSTEM PERIODS OF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS SOUTHWEST KANSAS THROUGH SATURDAY AS OUR UPPER
LEVEL DISTURBANCE SLOWLY MOVES NORTHEAST INTO SE COLORADO. GIVEN
THIS PROLONGED PERIOD OF RAINFALL AND ALREADY SATURATED GROUND
ACROSS OUR NW CWA...ANY EXTRA RAINFALL WILL ONLY ADD FUEL TO THE
FIRE FOR LOCALIZED FLOODING. ALSO SOME SMALL HAIL MAY BE AN ISSUE
EARLIER TONIGHT. EARLIER TODAY TSRA OVER THE PANHANDLE OF TEXAS
PRODUCED 1/4 TO 1/2 INCH HAIL SO GIVEN THE ENVIRONMENT SEE NO
REASON WHY A FEW STORMS IN OUR CWA WILL NOT ALSO PRODUCE SOME
SMALL HAIL AS WELL.

DAYS 3-7...

WITH RUN TO RUN CONSISTENCY FROM ALL THE MODELS AND ENSEMBLES TODAY
PCPN IS STILL EXPECTED TO BE EAST OF THE AREA SUNDAY NIGHT. AS OUR
FIRST SYSTEM CONTINUES TO MOVE INTO THE MISSISSIPPI VALLEY EARLY
NEXT WEEK MID LVL WINDS WILL BACK BECOMING MORE WESTERLY ENHANCING
DOWNSLOPE CONDITIONS. AS A RESULT SEE LITTLE REASON TO DISAGREE WITH
THE GFS/ECMWF 85H TEMPS PROGS OF +14 TO +17C ON 00Z TUE AND 00Z WED.

OUR NEXT PACIFIC SYSTEM REMAINS PROGGED TO CROSS INTO THE PLAINS MID
WEEK. FALLING PRESSURES ALONG THE WESTERN HIGH PLAINS WILL RESULT IN
BREEZY TO WINDY CONDITIONS MID WEEK. ON THURSDAY AS THIS NEXT SYSTEM
MOVES E/NE OF THE AREA A COLD FRONT WILL SLIDE SOUTH ACROSS KS INTO
OKLAHOMA. BASED ON THE 24H CHANGE IN 925/85H TEMPS EXPECTED TO BE
MORE SEASONAL ON THURSDAY. TIMING STILL SOMEWHAT UNCERTAIN WITH THIS
NEXT SYSTEM SO WILL STAY WITH PERSISTENCE AND LEAVE POPS AS IS FOR
NOW WED-WED PM.

&&

.AVIATION...

UPDATED AVIATION DISCUSSION WILL BE OUT BY 4 PM
&&

DAYS 8-10...

THE OUTLOOK FOR FRIDAY MARCH 30TH THROUGH SUNDAY APRIL 1ST CALLS FOR
NEAR NORMAL TEMPERATURES AND ABOVE NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  70  52  74 /  70  70  20  20
GCK  56  70  49  73 /  80  70   0   0
EHA  53  70  48  74 /  80  50   0   0
LBL  57  72  51  74 /  90  60  10  10
HYS  57  69  52  73 /  70  40  20  10
P28  61  72  60  73 /  40  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN31/18
Hazardous weather outlook, Mar 23, 5:00 AM CDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI MAR 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT FRI MAR 23 2007 /400 AM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE
IN AREAL COVERAGE TONIGHT. LOCALLY HEAVY RAIN AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY MORNING.
SOME CLEARING CAN BE EXPECTED EARLY SATURDAY AFTERNOON. ISOLATED
THUNDERSTORMS MAY DEVELOP LATE SATURDAY AFTERNOON. THESE STORMS
WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Mar 23, 6:13 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             11 NE ASHLAND           37.30N 99.63W
03/23/2007  M2.00 INCH       CLARK              KS   LAW ENFORCEMENT

&&

06
Local storm report, Mar 23, 6:32 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BUCKLIN                 37.55N 99.63W
03/23/2007  E0.75 INCH       FORD               KS   LAW ENFORCEMENT

0632 PM     HAIL             2 W BUCKLIN             37.55N 99.67W
03/23/2007  E1.75 INCH       FORD               KS   LAW ENFORCEMENT

&&

RBURGERT
Local storm report, Mar 23, 6:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             2 W BUCKLIN             37.55N 99.67W
03/23/2007  M1.75 INCH       FORD               KS   LAW ENFORCEMENT

&&

06
Local storm report, Mar 23, 6:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 W GREENSBURG          37.61N 99.31W
03/23/2007  E0.75 INCH       KIOWA              KS   LAW ENFORCEMENT

0654 PM     HAIL             3 SE LIBERAL            37.01N 100.90W
03/23/2007  E1.75 INCH       SEWARD             KS   COUNTY OFFICIAL

&&

RBURGERT
Local storm report, Mar 23, 7:00 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 SE LIBERAL            37.01N 100.90W
03/23/2007  E0.88 INCH       SEWARD             KS   COUNTY OFFICIAL

&&

RBURGERT
Special weather statement, Mar 23, 7:23 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT FRI MAR 23 2007

KSZ079>081-240100-
EDWARDS-KIOWA-PRATT-
723 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAVILAND...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3754 9943 3743 9901 3776 9877 3789 9922

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:23 PM CDTSpecial Weather StatementDDCKiowa37 min
Mar 23, 7:53 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford52 min
Mar 24, 3:58 AM CDTWind AdvisoryDDCGrant, Hamilton, Haskell, Kearny, Morton, Seward and 2 more15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.